Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 23, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at May 21, 2008, 12:56 PM CDT for 16 counties in North Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2008, 12:56 PM CDT (17:56 UTC)
- Expired
- May 21, 2008, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Grant County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Sioux County, ND, Ward County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 211756 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1256 PM CDT WED MAY 21 2008 ...RED FLAG WARNING FOR STRONG SOUTHEAST WINDS AND LOW HUMIDITIES OVER NORTHWEST AND PORTIONS OF CENTRAL NORTH DAKOTA THROUGH EARLY EVENING... .A DEVELOPING LOW PRESSURE SYSTEM OVER THE HIGH PLAINS OF THE NORTHERN ROCKIES...AND STRONG HIGH PRESSURE OVER THE EASTERN DAKOTAS...IS PRODUCING VERY STRONG WINDS OVER WESTERN AND CENTRAL NORTH DAKOTA. IN ADDITION TO THE STRONG WINDS...DRY AIR FILTERING INTO THE REGION...COMBINED WITH WARM TEMPERATURES...WILL PRODUCE AFTERNOON HUMIDITIES OF 15 TO 20 PERCENT OVER MUCH OF NORTHWEST AND CENTRAL NORTH DAKOTA. DUE TO THESE CIRCUMSTANCES...A RED FLAG WARNING HAS BEEN ISSUED. EXPLOSIVE FIRE GROWTH POTENTIAL WILL EXIST IN THE WARNING AREA THIS AFTERNOON AND EARLY EVENING. FIRE WEATHER OFFICIALS IN THE FIELD SHOULD BE MADE AWARE OF THIS RED FLAG WARNING. NDZ001>003-009>011-017>021-034-035-042-045-046-220200- /O.NEW.KBIS.FW.W.0023.080521T1800Z-080522T0200Z/ DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 1256 PM CDT WED MAY 21 2008 /1156 AM MDT WED MAY 21 2008/ ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. EXPECT AFTERNOON HUMIDITIES TO DROP TO 15 TO 20 PERCENT. IN ADDITION...STRONG EAST TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE...WITH WINDS OF 15 TO 30 MPH EXPECTED BY MID TO LATE AFTERNOON. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ TWH
2 follow-up statements
000 WWUS83 KBIS 212101 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 401 PM CDT WED MAY 21 2008 ...RED FLAG WARNING FOR STRONG SOUTHEAST WINDS AND LOW HUMIDITIES OVER NORTHWEST AND PORTIONS OF CENTRAL NORTH DAKOTA THROUGH EARLY EVENING... .A DEVELOPING LOW PRESSURE SYSTEM OVER THE HIGH PLAINS OF THE NORTHERN ROCKIES...AND STRONG HIGH PRESSURE OVER THE EASTERN DAKOTAS...IS PRODUCING VERY STRONG WINDS OVER WESTERN AND CENTRAL NORTH DAKOTA. IN ADDITION TO THE STRONG WINDS...DRY AIR FILTERING INTO THE REGION...COMBINED WITH WARM TEMPERATURES...IS PRODUCING HUMIDITIES OF 15 TO 20 PERCENT OVER MUCH OF NORTHWEST AND CENTRAL NORTH DAKOTA. DUE TO THESE CIRCUMSTANCES...A RED FLAG WARNING HAS BEEN ISSUED. EXPLOSIVE FIRE GROWTH POTENTIAL WILL EXIST IN THE WARNING AREA THIS AFTERNOON AND EARLY EVENING. FIRE WEATHER OFFICIALS IN THE FIELD SHOULD BE MADE AWARE OF THIS RED FLAG WARNING. NDZ001>003-009>011-017>021-034-035-042-045-046-220200- /O.CON.KBIS.FW.W.0023.000000T0000Z-080522T0200Z/ DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 401 PM CDT WED MAY 21 2008 /301 PM MDT WED MAY 21 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR STRONG SOUTHEAST WINDS AND LOW HUMIDITIES OVER NORTHWEST AND PORTIONS OF CENTRAL NORTH DAKOTA... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT WILL PERSIST THROUGH THE EVENING. THE LOW HUMIDITY VALUES COMBINED WITH STRONG EAST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL PRODUCE DANGEROUS FIRE WEATHER CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ CJS/TWH
000 WWUS83 KBIS 220214 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 914 PM CDT WED MAY 21 2008 ...RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES HAS BEEN ALLOWED TO EXPIRE... .COOLING TEMPERATURES THIS EVENING HAVE BEGUN TO CAUSE INCREASES IN RELATIVE HUMIDITY ACROSS THE AREA. CURRENT READINGS ARE ALL 20 PERCENT OR GREATER AND ARE FORECAST TO CONTINUE RISING TONIGHT. WEAKENING WINDS COMBINED WITH RISING RELATIVE HUMIDITIES HAS RESULTED IN RED FLAG WARNING CRITERIA NO LONGER BEING MET...SO THE RED FLAG WARNING WAS ALLOWED TO EXPIRE. NDZ001>003-009>011-017>021-034-035-042-045-046-220315- /O.EXP.KBIS.FW.W.0023.000000T0000Z-080522T0200Z/ DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 914 PM CDT WED MAY 21 2008 /814 PM MDT WED MAY 21 2008/ ...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE... THE RED FLAG WARNING IS NO LONGER IN EFFECT. COOLING TEMPERATURES THIS EVENING HAVE BEGUN TO CAUSE INCREASES IN RELATIVE HUMIDITY ACROSS THE AREA. CURRENT READINGS ARE ALL 20 PERCENT OR GREATER AND ARE FORECAST TO CONTINUE RISING TONIGHT. WEAKENING WINDS COMBINED WITH RISING RELATIVE HUMIDITIES HAS RESULTED IN RED FLAG WARNING CRITERIA NO LONGER BEING MET...SO THE RED FLAG WARNING WAS ALLOWED TO EXPIRE. $$ SCHECK
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 21, 10:42 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 21, 10:42 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1042 AM CDT WED MAY 21 2008 .DISCUSSION... ONLY A FEW CHANGES ARE PLANNED FOR THE FORECAST DATABASE THIS MORNING. WE WILL DROP THE -SHRA CHANCE NORTH OF I-94 IN FAR WSTRN ND FOR THE AFTERNOON AS MOST VERTICAL MOTION SLIDES ON BY JUST TO OUR WEST. LOW LVL MOISTURE ALSO LACKS IN THESE AREAS WITH SFC DEWPOINTS STUCK IN THE UPPER 20S F...SO DESPITE THE INCREASING MID/HIGH CLOUDS /SUGGESTED BY MODEL 850-500MB RH PROGS AND SUPPORTED BY VISIBLE SATELLITE IMAGERY/ WE DO NOT SEE ENOUGH FOR PRECIP. EVEN DOWN AROUND BOWMAN...WHERE WE WILL KEEP A SLIGHT CHANCE IN THE FCST...ANYTHING MORE THAN SPRINKLES MAY BE TOUGH TO COME BY. THE LOW LVL GRADIENT CONTINUES TO INCREASE AND WINDS ARE ALREADY GUSTING TO 30KTS IN SW ND. THE WIND ADVISORY IS RIGHT ON TRACK AS 06/12Z NAM/RUC SOUNDINGS MIX TO NEAR 800MB WHERE WINDS ARE 30-35KTS. THOUGHT ABOUT ADDING DUNN COUNTY INTO THE ADVZY BUT WE WILL NOT SPLIT HAIRS OVER THIS. MIXING FROM 80OMB DOES RESULT IN A BIT COOLER MAX TEMPS IN SW ND WHERE CLOUDS ARE THICKEST THOUGH...SO WE WILL DROP THEM 2-4 DEG F. && .AVIATION... TODAY WILL START A THREE DAY PERIOD OF GUSTY SOUTHEAST SURFACE WINDS. IN THE NEAR TERM THERE WILL BE NO OTHER AVIATION WEATHER ISSUES. && .FIRE WEATHER... WINDS REMAIN A CONCERN ACROSS SOUTHWESTERN NORTH DAKOTA BUT WE STILL DO NOT PLAN ON A RED FLAG TODAY. THE FORECAST ACCOUNTS FOR LOWER DEWPOINT TEMPERATURES THAN MODELS ARE FORECASTING. DEWPOINTS SHOULD BE IN THE 20S OVER NORTHERN NORTH DAKOTA AND IN THE 30S SOUTH. MAXIMUM TEMPERATURES ARE EXPECTED TO BE IN THE 60S...AND MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM AROUND 25 PERCENT IN THE NORTHWEST AND NORTH CENTRAL...TO 30 TO 35 ACROSS THE SOUTH. THE FIRE DANGER...BASED ON 20 TO 25 PERCENT GREENNESS IN THE SOUTHWEST AND SOUTH CENTRAL...REACHES THE MEDIUM TO HIGH CATEGORY. 30 TO 35 PERCENT RELATIVE HUMIDITIES IN THE AREA OF THE STRONGEST WINDS OF 30 MPH TODAY WOULD BE CLOSE TO RED FLAG CRITERIA IF THE RANGELAND FIRE DANGER WERE IN THE VERY HIGH OR EXTREME CATEGORY. SINCE THE FIRE DANGER IS BELOW THIS THRESHOLD DECIDED TO NOT ISSUE A RED FLAG WARNING FOR THE SOUTHWEST. && .PREV DISCUSSION... /ISSUED 342 AM CDT WED MAY 21 2008/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT... FORECAST PROBLEMS THIS PERIOD WILL BE WIND AND CHANCE OF PRECIPITATION. WILL USE A NAM/GFS BLEND TODAY. CURRENTLY A SURFACE HIGH AXIS EXTENDED FROM ITS CENTER OVER NORTHERN MANITOBA THROUGH THE EASTERN DAKOTAS WHILE BROAD LOW PRESSURE CONTINUED TO DEVELOP IN THE LEE OF THE ROCKIES IN CANADA AND THE US. AT UPPER LEVELS AN H500 RIDGE AXIS EXTENDED NORTHWARD FROM THE WESTERN PLAINS TOWARDS NORTH CENTRAL CANADA. THIS RIDGE AXIS WAS BETWEEN A LARGE LOW OVER HUDSON BAY/GREAT LAKES/CANADIAN MARITIMES AND ANOTHER LARGE LOW PRESSURE TROUGH ALONG THE WESTERN NORTH AMERICAN COAST AND ROCKIES. THE WESTERN LOW IS PROGGED TO CONTINUE TO DEEPEN AND CUT OFF FROM THE MAIN FLOW OF THE WESTERLIES...SPINNING AROUND THE WESTERN HALF OF THE US AND SOUTHWESTERN CANADA. MEANWHILE THE EASTERN LOW IS FORECAST TO MOVE EASTWARD TOWARDS THE ATLANTIC AS AN OPEN WAVE. THIS RESULTS IN THE UPPER LEVEL RIDGE AXIS MOVING EASTWARD ACROSS THE DAKOTAS LATE WEDNESDAY NIGHT/THURSDAY. THIS WILL ALLOW SOME UPPER LEVEL ENERGY IMPULSES THAT ARE CIRCULATING AROUND THE LARGE WESTERN LOW TO REACH WESTERN NORTH DAKOTA TONIGHT...MOVING NORTHWARD ACROSS WESTERN NORTH DAKOTA. AS THE UPPER LEVEL RIDGE AXIS CONTINUES EASTWARD IT WILL ALLOW MORE UPPER LEVEL IMPULSES FROM THE WESTERN SYSTEM TO MOVE ACROSS THE STATE. THIS WILL RESULT IN HIGHER CHANCES FOR SHOWERS AND THUNDERSHOWERS FROM WEST TO EAST ACROSS THE STATE ON THURSDAY AND FRIDAY. REGARDING WINDS...THE DEVELOPING SURFACE TROUGH IN THE LEE OF THE ROCKIES STRENGTHENS TODAY THROUGH FRIDAY AND BECOMES A LARGE INTENSE LOW PRESSURE SYSTEM THAT IS CENTERED AROUND COLORADO. THE TIGHTENING GRADIENT AROUND THIS LOW BECOMES WELL DEVELOPED FROM THE SURFACE TO THE MID LEVELS OF THE ATMOSPHERE. THIS WILL BRING STRENGTHENING EASTERLY/SOUTHEASTERLY WINDS...WITH HIGHEST WINDS ACROSS SOUTHERN NORTH DAKOTA. FOR TODAY...THE STRONGEST WINDS WILL BE IN THE SOUTHWESTERN COUNTIES AND WILL ISSUE A WIND ADVISORY THERE BEGINNING 15Z...10 AM CDT...AND CONTINUING INTO THE EARLY EVENING. THURSDAY LOOKS TO BE ANOTHER DAY FOR A WIND ADVISORY ACROSS SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA....AND OVER SOUTH CENTRAL TO SOUTHEASTERN NORTH DAKOTA ON FRIDAY. WILL DEAL WITH WIND ADVISORY ONE DAY AT A TIME AND ONLY ISSUE AN ADVISORY FOR THE FIRST 24 HOURS. LATER FORECAST SHIFTS CAN ASSESS HIGH WIND THREAT FOR LATER PERIODS. LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT ECMWF AND GFS ARE IN SURPRISINGLY GOOD AGREEMENT FOR DAYS FOUR AND FIVE. WITH A MAJOR UPPER LOW NUDGING INTO THE DAKOTAS OUR CHANCES FOR RAIN LOOK VERY GOOD...IN FACT SOME SEVERE THUNDERSTORMS APPEAR POSSIBLE AS LOW LEVEL MOISTURE FINALLY ARRIVES UNDER SOME STRONG DYNAMIC FORCING. AFTER THIS ACTIVE PERIOD THE RIDGE TO OUR EAST COLLAPSES...AND TEMPERATURES COOL AS THE POLAR JET ONCE AGAIN DROPS SOUTH OF OUR REGION. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NDZ031>033-040-041- 043-044. && CJS/JV/RSL
Hazardous weather outlook, May 21, 5:50 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 550 AM CDT WED MAY 21 2008 NDZ001>005-009>013-017>019-021>023-025-036-037-047-048-050-051- 221100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER- KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 550 AM CDT WED MAY 21 2008 /450 AM MDT WED MAY 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND ADVISORY MAY BE NEEDED ON FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ020-034-035-042-045-046-221100- OLIVER-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 550 AM CDT WED MAY 21 2008 /450 AM MDT WED MAY 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND ADVISORY MAY BE NEEDED THURSDAY AND FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ031>033-040-041-043-044-221100- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 450 AM MDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND ADVISORY MAY BE NEEDED THURSDAY AND FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:15 AM CDT | Wind Advisory | BIS | Adams, Billings, Bowman, Golden Valley, Hettinger, Slope and 1 more | 17 hr |
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.